Oklahoma, 2019

Damaging Wind in Oklahoma, August 29, 2019

August 29, 2019 · NWS AMA · 1 event in 1 county or zone

An isolated thunderstorm developed during the afternoon over the western Oklahoma Panhandle, producing strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An isolated thunderstorm developed during the afternoon over the western Oklahoma Panhandle, producing strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 29, 2:50 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 29, 2:50 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
350 PM CDT Thu Aug 29 2019

.Short Term (Tonight)...

Enough surface moisture and instability may be left over to help
produce a few showers and thunderstorms across the southeast Texas
Panhandle late this afternoon. Mountain convection headed this
way in northwest flow aloft should move into the northern
Panhandles late this afternoon through this evening. There is an
outside chance that a few showers and thunderstorms may clip the
northeast CWA after midnight from a complex moving southeast
through Kansas.

&&

.Long term (Friday through Thursday)...

Aftn convection will help push a boundary currently across NE and
CO south into the region by morning. While there is some
uncertainty in location (and it will be key for highest POPs),
the most likely location is for it to bisect the area from near
the SW corner to the NE corner by the aftn. Meanwhile weak H7
trough to the west will increase SWRLY H7 flow drawing monsoon
moisture currently across NM into the area. H5 high center across
SRN CA with ridging extending east will promote NW flow on Fri
with weak vort shown rotating into the Panhandles from the NW
through the evening. This combination should all lead to iso to
sct late aftn convection with higher end SCT activity in the
evening hours. Last couple runs of the TTU WRF seems plausible
given the discussion above. ML CAPE in the 1500 to 2500 j/kg
range, a boundary in the area, and 0-6 km bulk shear possibly
approaching 30 suggests potential for isolated severe storms.
Damaging wind and large hail will both be possible (although hail
size may be somewhat limited) in addition to a rather localized
heavy rainfall threat. Of course if the boundary blasts through
the area unexpectedly or never makes it, this could all be in
jeopardy.

An H7 theta-e axis remains across the area for Sat, but
convective potential may be very tied to just how much activity
occurs Fri night and a need for recovery. The H5 high center
shifting east may also lead to a more nrly mid level flow which
decreases the potential for mountain induced convection to make it
into the Panhandles. Given this, and in coordination with
surrounding offices, leaned below NBM for POPs on sat, but did
retain low CHC to slt chc POPs given moisture axis and possibility
of boundaries still in the area. The H5 center will continue to
drift NE into SWRN CO through Sun. May be just enough moisture
remaining to spark a couple TSTMs across the region, but by Monday
expect the high center position just NW of the area will end
precip chcs.

The position of the high center and ridging to the north are not
favorable locations for precip in the Panhandles as monsoon
moisture should mostly be held at bay to the west (making AZ
happy). While this will promote a dry and somewhat hot pattern,
the strength and location of the high are expected to lead to
above normal but not extremely high temps. Expect highs will
remain in the mid 90s for the most part Mon-Thu with no precip
mentioned these periods.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                69  93  66  90  65 /  10  20  50  20  30
Beaver OK                  68  94  67  89  65 /  20  30  50  20  20
Boise City OK              62  91  61  89  60 /  20  20  30  10  20
Borger TX                  71  97  69  94  68 /  10  30  50  20  30
Boys Ranch TX              68  96  66  92  65 /  10  20  50  20  30
Canyon TX                  67  94  65  91  65 /  10  20  50  20  30
Clarendon TX               70  95  68  92  67 /  10  20  30  20  30
Dalhart TX                 63  93  62  91  61 /  30  20  30  10  20
Guymon OK                  66  93  64  91  63 /  20  30  30  20  20
Hereford TX                68  96  66  93  65 /  10  20  40  20  30
Lipscomb TX                71  96  69  93  68 /  20  30  50  20  20
Pampa TX                   69  93  67  91  66 /   5  20  50  20  30
Shamrock TX                69  92  67  90  66 /  10  20  30  20  20
Wellington TX              73  95  68  93  67 /  10  20  20  20  20

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/MJG
Hazardous weather outlook, Aug 29, 2:56 PM CST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
356 PM CDT Thu Aug 29 2019

OKZ001>003-TXZ001>020-317-301100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
356 PM CDT Thu Aug 29 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms will be possible across the Oklahoma Panhandle and
the far north Texas Panhandle this evening and possibly overnight.
An isolated severe storm can not be ruled out with damaging winds
being the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible Friday afternoon through Saturday
night and possibly into Sunday across all of the Oklahoma and
Texas Panhandles. Some storms will have the potential to become
strong to severe, with large hail and damaging winds the primary
hazards. Thunderstorm coverage is expected to be highest Friday
evening and overnight.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Amarillo radar (KAMA), 177 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cimarron

When
August 29, 4:35 PM CST
Where
Cimarron County, 2.98 mi SSE of Boise City
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.690, -102.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854359.